Alert archive / Montana / Blizzard Warnings in 2017
Blizzard Warning 1, NWS Billings, MT
NWS Billings, MT issued this blizzard warning at Jan 10, 2017, 6:12 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 6:12 PM MST (01:12 UTC)
- Expired
- Jan 11, 2017, 3:37 AM MST
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 120 kt
- 0-1 km storm-relative helicity
- -255 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS45 KBYZ 110112 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 612 PM MST TUE JAN 10 2017 MTZ063-111800- /O.UPG.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/ /O.NEW.KBYZ.BZ.W.0001.170111T0112Z-170111T1800Z/ JUDITH GAP- 612 PM MST TUE JAN 10 2017 ...BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS...SEVERE BLOWING AND DRIFTING SNOW...BITTERLY COLD WIND CHILLS...AND SNOW-COVERED SLICK ROADS. HIGHWAY 191 THROUGH JUDITH GAP HAS BEEN CLOSED. * TIMING...THE SNOW AND STRONG GUSTY WINDS WILL CONTINUE OVERNIGHT AND DECREASE WEDNESDAY MORNING. * WINDS/BLOWING SNOW...NORTH WINDS ARE APPROACHING 50 MPH...CAUSING SEVERE BLOWING SNOW...AND MAJOR DRIFTING ON ROADWAYS. * SNOW ACCUMULATION...3 TO 5 INCHES. DRIFTS 2 TO 4 FEET HIGH. * WIND CHILLS...40 TO 50 DEGREES BELOW ZERO ARE OCCURING...AND ARE EXPECTED TO CONTINUE INTO WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING IS ISSUED WHEN SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF OVER 35 MPH ARE EXPECTED WITH CONSIDERABLE FALLING AND OR BLOWING AND DRIFTING SNOW. VISIBILITIES WILL BECOME POOR WITH WHITEOUT CONDITIONS AT TIMES. THOSE VENTURING OUTDOORS MAY BECOME LOST OR DISORIENTED SO PERSONS IN THE WARNING AREA ARE ADVISED TO STAY INDOORS. && $$ MTZ067-120115- /O.CON.KBYZ.WS.W.0001.000000T0000Z-170112T1300Z/ ABSAROKA/BEARTOOTH MOUNTAINS- 612 PM MST TUE JAN 10 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * IMPACTS...PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL MAKE OUTDOOR RECREATION DIFFICULT OR IMPOSSIBLE. AVALANCHE DANGER IS LIKELY. * TIMING...THROUGH WEDNESDAY NIGHT. * SNOW ACCUMULATION...TOTAL STORM ACCUMULATIONS SINCE SATURDAY NIGHT WILL REACH 2 TO 3 FEET. GREATEST ON WEST ASPECTS... INCLUDING THE MOUNTAINS AROUND COOKE CITY. * WINDS...SOUTHWEST TO WEST GUSTING TO 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ028>031-035-042-057-058-111800- /O.CON.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/ SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- YELLOWSTONE-GOLDEN VALLEY-NORTHERN BIG HORN-SOUTHERN ROSEBUD- 612 PM MST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * IMPACTS...SNOW-COVERED SLICK ROADS AND COLD WIND CHILLS. * TIMING...SNOW WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY THIS EVENING. THE SNOW WILL CONTINUE OVERNIGHT AND DECREASE WEDNESDAY MORNING. * SNOW ACCUMULATION...3 TO 4 INCHES. * BLOWING SNOW...LATE THIS EVENING EAST WINDS OF 10 TO 15 MPH COULD CAUSE PATCHES OF BLOWING SNOW COULD CAUSE MINOR DRIFTING ALONG THE EDGES OF ROADS. * WIND CHILLS...15 TO 30 BELOW ZERO TONIGHT THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ MTZ034-038>041-056-064>066-WYZ099-120000- /O.CON.KBYZ.WW.Y.0003.000000T0000Z-170112T0000Z/ NORTHERN STILLWATER-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- SHERIDAN FOOTHILLS- INCLUDING THE LOCATIONS OF LIVINGSTON AND SPRINGDALE 612 PM MST TUE JAN 10 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY... * IMPACTS...SNOW-COVERED SLICK ROADS AND COLD WIND CHILLS. * TIMING...SNOW WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY TONIGHT. THE SNOW WILL DECREASE DURING THE DAY ON WEDNESDAY. * SNOW ACCUMULATION...4 TO 7 INCHES. * BLOWING SNOW...LATE THIS EVENING AND OVERNIGHT EAST WINDS OF 10 TO 15 MPH COULD CAUSE PATCHES OF BLOWING SNOW COULD CAUSE MINOR DRIFTING ALONG THE EDGES OF ROADS. * WINDS CHILLS...15 TO 25 BELOW ZERO TONIGHT THROUGH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
248 WWUS45 KBYZ 111037 WSWBYZ URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 337 AM MST WED JAN 11 2017 MTZ063-111145- /O.CAN.KBYZ.BZ.W.0001.000000T0000Z-170111T1800Z/ JUDITH GAP- 337 AM MST WED JAN 11 2017 ...BLIZZARD WARNING IS CANCELLED... WINDS AND SNOW HAVE DECREASED ACROSS THE AREA. SOME LIGHT SNOW WILL CONTINUE THIS MORNING. $$ MTZ028>031-042-111145- /O.CAN.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/ SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- GOLDEN VALLEY- 337 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... SNOW HAS DECREASED ACROSS THE AREA, THEREFORE THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$ MTZ067-121045- /O.CON.KBYZ.WS.W.0001.000000T0000Z-170112T1300Z/ ABSAROKA/BEARTOOTH MOUNTAINS- 337 AM MST WED JAN 11 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... * IMPACTS...PERIODS OF HEAVY SNOW AND GUSTY WINDS WILL MAKE OUTDOOR RECREATION DIFFICULT OR IMPOSSIBLE. AVALANCHE DANGER IS LIKELY. * TIMING...THROUGH TONIGHT. * SNOW ACCUMULATION...TOTAL STORM ACCUMULATIONS SINCE SATURDAY NIGHT WILL REACH 2 TO 3 FEET. GREATEST ON WEST ASPECTS... INCLUDING THE MOUNTAINS AROUND COOKE CITY. * WINDS...SOUTHWEST TO WEST GUSTING TO 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ MTZ035-057-058-111800- /O.CON.KBYZ.WW.Y.0003.000000T0000Z-170111T1800Z/ YELLOWSTONE-NORTHERN BIG HORN-SOUTHERN ROSEBUD- 337 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * IMPACTS...SNOW-COVERED SLICK ROADS. * TIMING...SNOW WILL BECOME LIGHTER THIS MORNING. * SNOW ACCUMULATION...ADDITIONAL SNOW ACCUMULATION AROUND AN INCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ MTZ034-038>041-056-064>066-WYZ099-120000- /O.CON.KBYZ.WW.Y.0003.000000T0000Z-170112T0000Z/ NORTHERN STILLWATER-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- SHERIDAN FOOTHILLS- INCLUDING THE LOCATIONS OF LIVINGSTON AND SPRINGDALE 337 AM MST WED JAN 11 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * IMPACTS...SNOW-COVERED SLICK ROADS AND LOCALIZED LOW WIND CHILLS. * TIMING...SNOW WILL BECOME LIGHTER TODAY. * SNOW ACCUMULATION...ADDITIONAL ACCUMULATION 1 TO 2 INCHES...WITH 2 TO 4 INCHES IN THE FOOTHILLS. * WIND CHILLS...LOCALIZED WIND CHILLS OF 15 TO 25 BELOW ZERO EARLY THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET... FREEZING RAIN...AND EXTREME WIND CHILLS. && $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 10, 2:48 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 10, 2:48 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
248 PM MST Tue Jan 10 2017
.SHORT TERM...valid for Wed and Thu...
Period of increased snowfall expected across the western half of
the area tonight as a wave moving onto the Pacific Northwest coast
brings lift to the area and tightens a baroclinic zone over the
area as a reinforcing shot of arctic air moves into the area from
the north. This band of snow continues into Wednesday as energy
from the wave moves across southern Montana and northern Wyoming
augment by upslope pressure gradients. Have not changed snowfall
amounts much and most soundings look like dendritic growth regions
will be not too deep so do not expect real rapid accumulations or
reductions to visibility. May be some localized blowing snow as
the high builds in tonight so current advisory looks good with
the warning in the mountains continuing with westerly aspects more
likely to see the heaviest snow tonight.
As the cold air deepens on Wednesday it will limit accumulations
for areas north and east of Billings but locations west of
Billings like Big Timber and along the foothills will see higher
amounts. Do not think any lower elevation accumulations will
exceed 8 inches in the above mentioned areas but will have to
watch snowfall intensity this evening to see if this remains on
track.
Wednesday will be a cold day as the arctic air is entrenched over
the area but the core of the high pressure will retreat eastward
on Thursday. Still cyclonic flow aloft over the western half of
the region so lack of a real cold pooling of high pressure west
and south of the continental divide will limit development of
westerly winds. Otherwise looks mainly dry and cold bet some
mixing overnight will keep Thursday night temperatures warmer.
borsum
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
No major changes were needed for the extended period beginning on
Friday. The overall trend in the weather pattern will bring a
welcome change for most folks. The forecast trend will bring
increasing heights, and accordingly, warmer air to the region. The
only issue through the extended period will be the winds, and a
chance for blowing this weekend in zones west of Billings.
Winds should increase across Livingston, Nye, and Big Timber on
Saturday morning as weak disturbances passing overhead in the
westerly flow induce pressure falls across the Plains through the
weekend. With temperatures expected to remain below freezing
until at least Sunday afternoon, blowing snow will likely cause
issues until then. It appears that the strongest winds and
blowing snow threat will be overnight Saturday and into early
Sunday morning. After a brief reduction in the winds on Sunday
night, well see the winds pick up again on Monday. Mid level flow
looks a bit faster at the beginning of next week so stronger
winds are certainly a possibility. Dobbs
&&
.AVIATION...
Conditions will gradually deteriorate late this afternoon as snow
showers overspread the region with widespread IFR conditions.
Brief periods of LIFR cigs/vis are possible in the heavier bands.
As the arctic front moves south overnight. Snow will gradually
thin with improving conditions after 12/18z Wednesday. Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 904/007 904/012 004/024 010/028 016/033 020/036 022/038
94/S 21/B 00/U 00/U 00/N 00/N 11/N
LVM 001/014 000/024 007/028 010/031 016/036 019/040 025/041
97/S 31/N 00/Q 00/Q 01/Q 10/N 11/N
HDN 907/007 911/014 902/022 901/025 007/030 011/033 013/036
84/S 21/B 00/U 00/U 00/U 00/B 01/B
MLS 913/002 916/007 905/021 903/024 008/028 011/033 019/035
61/B 11/U 00/U 00/U 00/U 00/U 01/U
4BQ 907/009 912/013 000/023 901/026 008/031 012/033 016/036
63/S 21/U 00/U 00/U 00/U 00/U 01/U
BHK 912/001 913/005 909/019 000/024 008/028 011/031 017/036
61/B 11/U 00/U 00/U 00/U 00/U 01/B
SHR 905/008 904/018 000/026 001/030 006/035 010/038 016/040
66/S 42/J 00/U 00/U 00/U 00/B 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Wednesday
FOR ZONES 28>31-35-42-57-58-63.
Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONES 34-38>41-56-64>66.
Winter Storm Warning in effect until 6 AM MST Thursday FOR
ZONE 67.
WY...Winter Weather Advisory in effect until 5 PM MST Wednesday
FOR ZONE 99.
&&
weather.gov/billingsHazardous weather outlook, Jan 10, 4:02 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 402 PM MST TUE JAN 10 2017 MTZ028-040-041-063>066-111330- SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- 402 PM MST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. * POTENTIAL IMPACTS: STRONG WINDS AND BLOWING SNOW ARE POSSIBLE AS WE ENTER THE WEEKEND. * TIMING: STRONG WINDS SATURDAY MORNING THROUGH TUESDAY WITH BLOWING SNOW POSSIBLE FROM SATURDAY MORNING TO SUNDAY AFTERNOON. * WIND: 45 TO 55 MPH WIND GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE. BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM THE HAZARDOUS WEATHER. &&
In the hours before
Local storm report, Jan 10, 12:54 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1254 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM SNOW 5 NW FORSYTH 46.34N 106.70W
01/10/2017 M4.0 INCH ROSEBUD MT TRAINED SPOTTER
0700 AM SNOW 13 SW ROUNDUP 46.33N 108.74W
01/10/2017 M3.0 INCH MUSSELSHELL MT CO-OP OBSERVER
0700 AM SNOW 3 NE ISMAY 46.54N 104.75W
01/10/2017 M3.0 INCH CUSTER MT COCORAHS
0100 AM SNOW 14 W NYE 45.42N 110.09W
01/10/2017 M4.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 3 SSW LUTHER 45.24N 109.46W
01/10/2017 M4.0 INCH CARBON MT MESONET
0100 AM SNOW 26 ESE EMIGRANT 45.22N 110.24W
01/10/2017 M5.0 INCH PARK MT MESONET
0100 AM SNOW 1 NNW BURGESS JUNCTION 44.79N 107.53W
01/10/2017 M3.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 25 ESE EMIGRANT 45.27N 110.25W
01/10/2017 M3.0 INCH PARK MT MESONET
0100 AM HEAVY SNOW 3 N COOKE CITY 45.06N 109.95W
01/10/2017 M8.0 INCH PARK MT MESONET
&&
LDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:49 AM MST | Special Weather Statement | BYZ | Carter, Fallon | 5 hr |
| Jan 11, 6:40 AM MST | Special Weather Statement | BYZ | Wheatland | 3 hr |
| Jan 11, 2:31 PM MST | Wind Chill Advisory | BYZ | Carter, Custer, Fallon, Powder River, Rosebud | 20 hr |
Nearby
Blizzard Warnings in Montana, 2017Every blizzard warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.